Mitochondrial pathway‑mediated apoptosis is associated with erlotinib‑induced cytotoxicity in hepatic cells
- Xueqin Chen
- Shaoyu Yang
- Yuelong Pan
- Xin Li
- Shenglin Ma
Published online on: November 8, 2017
Copyright: © Chen et al.
This is an open access article distributed under the terms of Creative Commons Attribution License.
HTML 0 views
| PDF 0 views
For advanced non‑small‑cell lung cancer (NSCLC) with mutations to the epidermal growth factor receptor (EGFR), EGFR tyrosine kinase inhibitors, including erlotinib are indicated for the first‑line treatment. Liver injury is one of the multiple adverse effects of erlotinib and may affect its safety. The present study investigated the mechanism of erlotinib‑induced hepatotoxicity in vitro and provided experimental evidence for the screening of potential hepatoprotectors. Erlotinib induced dose‑dependent cytotoxicity in human L‑02 hepatic cells 72 h after treatment. In other experiments, L‑02 cells were treated with erlotinib for 48 h and thereafter exhibited typical features of apoptosis. Erlotinib caused alterations to nuclear morphology, including chromatin condensation and karyopyknosis; it also increased the fraction of late apoptotic cells and regulated apoptotic protein levels, activating caspase‑3 and cleaving of poly‑ADP‑ribose polymerase. Furthermore, 48 h exposure to erlotinib disturbed mitochondrial function by decreasing the ratio of B‑cell lymphoma 2 (Bcl‑2) to Bcl‑associated X proteins and reducing mitochondrial membrane potential. The results of this in vitro study indicate that erlotinib‑induced hepatotoxicity may occur through mitochondrial‑pathway‑mediated apoptosis.